My feed
Premium

Please
or
to access all these features

Mumsnet doesn't verify the qualifications of users. If you have medical concerns, please consult a healthcare professional.

Children's health

Adverse reaction to penicillin - what are the symptoms?

19 replies

pgwithnumber3 · 21/09/2008 17:33

DD2 (12 months) has a throat infection and Dr prescribed penicillin. She started to take it yesterday and today she has puffy eyes and a rash on her nose/face. Obviously this could be the infection but was wondering whether it could be a reaction to the penicillin?

Anyone know?

OP posts:
SqueakyPop · 21/09/2008 17:34

I get a very angry all-over rash.

Fizzylemonade · 21/09/2008 22:14

I puff up like a balloon, eyes swell almost shut, neck swells and affects my breathing. Rash as well, I think. I was fine taking penicillin in childhood only had this reaction when 18.

Go back to the docs just to check it out.

Tommy · 21/09/2008 22:19

DS1 was completely covered in a red puffy rash that got worse every day he was still on it

pgwithnumber3 · 22/09/2008 08:56

Her eyes are all puffy and rash is covering her back and torso and her face. I am 100% sure she had penicillin when she had an ear infection. Going to make an appointment with Dr anyway.

Thanks everyone.

OP posts:
AbbeyA · 22/09/2008 09:00

My DS had a reaction to penicillin when young and has never had it since. Does anyone know whether this is for life, or do they grow out of it?
In case of OP I think you are doing the right thing in going back to the doctor.

stealthsquiggle · 22/09/2008 09:02

Could be either - go back and check. DS has a rash all over - no-one could be 100% sure it was reaction to the penicillin and not just a viral rash, but not wanting to take a chance he was declared to be allergic. Interestingly the GP decided not to take the chance with DD either even though she has never actually had penicillin.

stealthsquiggle · 22/09/2008 09:03

DS had reaction

Abbey - if your DS had a reaction once he wouldn't have been given penicillin since then, surely?

AbbeyA · 22/09/2008 09:12

No he hasn't been given it since and we always write it on medical forms so that he isn't given any. I just wondered if he has to do this for life?

thequietone · 22/09/2008 09:21

I had puffy angry rash. This was when I was a baby, and it's never caused any problems to refuse penicillin since, anywhere around the world. I just refuse it in case something happens again.

stealthsquiggle · 22/09/2008 09:35

AbbeyA - my attitude with DS is that it is just not worth the risk, since a mild reaction the first time could turn into a very serious reaction were he to be given it again - so yes, I think it is for life, but it's not a huge deal.

pgwithnumber3 · 22/09/2008 10:57

I have an appointment later on. They have told me to stop giving her the penicillin. I assume they will give me an alternative antibiotic. Hope she is better soon, very upsetting to see her cry like this.

OP posts:
stealthsquiggle · 22/09/2008 11:24

Good luck - poor LO. If they do suspect it to be a reaction to the penicillin they will probably give her antihistamines to settle the rash down, which make her feel a lot better (and probably make her go to sleep).

pgwithnumber3 · 22/09/2008 12:03

stealth, will the reaction to the penicillin be making her feel poorly as well? Oh my poor baby.

OP posts:
fedupone · 22/09/2008 12:09

They will give you eythromycin. a non pennicellin anti biotic

stealthsquiggle · 22/09/2008 12:38

It's probably itchy and uncomfortable - especially with puffy eyes. DS got a lot 'worse' when he reacted to the penicillin, but it was hard to tell what was the chest infection and what was the reaction IYSWIM.

AbbeyA · 22/09/2008 13:44

We will just keep writing it on forms then, I expect it is better to play safe.

rebelmum1 · 22/09/2008 13:59

get some live yoghurt into her when she has finished the course, the alternatives can be quite tough on the guts.

pgwithnumber3 · 23/09/2008 11:29

Went to the GP, he prescribed eythromycin but said she would never be able to have penicillin again. I hope this is not too bad a thing in the future, if she was ill again. As soon as I stopped the penicillin, the rash disappeared within hours.

Rebelmum, thanks for that, will do. I usually give her natural yogurt mixed with fruit but will buy the live stuff. Hope her gut is okay!

OP posts:
stealthsquiggle · 23/09/2008 12:40

It shouldn't be a problem - there are plenty of other antibiotics they can use. You will jsut get very bored of writing 'penicillin' on all allergy forms for ever.

Hope she feels properly better soon.

Please create an account

To comment on this thread you need to create a Mumsnet account.